Increasing hallucinations


#1
My father (now in his eighties) was diagnosed with PD around 10 years ago. Since then there's been a steady decline in mobility. However, more recently he is showing increasing levels of confusion and is now sinking into a "virtual world", full of illusions. Initially he was having just the occasional "hallucination" where he would see someone that wasn't there and it was easily to bring him "back to reality". But gradually matters have got worse. In an attempt to reverse the trend the doctor has revised his medication, gradually reducing the amount of Ropinerole (he was taking 16mg/day) and replacing it with Half Sinemet CR. His medication is currently as follows
7 am - 1 x Sinemet Plus, 1 x Half Sinemet CR, 1 x 4mg Ropinirol
11am - 1 x Sinemet Plus, 1 x Half Sinemet CR
3 pm - 1 x Sinemet Plus, 1 x Half Sinemet CR
7 pm - 1 x Sinemet Plus, 1 x Half Sinemet CR
10pm - 2 x Half Sinemet

Although his mobility continues to slowly decline, the increase in "visual disturbances" and resulting confusion are now the major concern as they are preventing him from moving around safely as he loses all sense of where he really is and attempts to interact physically with items that aren't there. His spatial awareness is particularly poor.
I know that Parkinson's and dementia/Alzheimer's often occur together, and maybe this is just "old age" kicking in, but I'm worried that the change in medication (reduction in Ropinorole and increase in Simenet) could actually be making matters worse.
I've come to the PD forum to see if anyone has any suggestions/ideas that might help.

#2
Hello concerned relative.

One of the main difficulies when it comes to the administration of pd medication is to establish whether increasing or differing symtoms are the result of progression of the condition or the side effects of the medication.
I know from my own personal experience that Ropinerole may cause hallucinations (in my case mild and disappearing as my body adapted to the drug) I have also heard (but not experienced) that Sinemet may cause hallucinations. So I am afraid that it may be a case of trial & error?
Also, as you say , your father is getting older (and which of us are not?)
I am not qualified to offer medical advice. May I suggest that you contact your pd nurse (if your father has one) or contact the extremely helpful PUK helpline ('phone no top left of this page. A nurse will 'phone you back asap)

With my best wishes to your father & yourself.

#3
Don't put everything down to Parkinsons and the meds you take for it ...

Is your father on any other meds , eg , for heart or Blood Pressure ??

My husband is on Sinemet plus along with a Rotigotine patch .

He was also taking meds for High BP Once he stopped taking one of them , and the GP prescribed something different it made quite a big difference . ( THAT IS IN HIS CASE )Good luck ..

It's very much trial and error ..

#4
Johnnie

Thanks for your reply

>>Don't put everything down to Parkinsons and the meds you take for it ...
>>Is your father on any other meds , eg , for heart or Blood Pressure ??

He also takes aspirin to thin the blood and various laxatives when he gets constipated. Confusion seems to get slightly worse when he's constipated.

#5
everyone is diffarent i had a bad time on ropinonol

#6
My only experience of meds so far is Ropinirole and I have been very lucky with the side effects. But I notice you list half Sinemet CR. Does that mean that you are breaking a tablet in half? I thought you were not meant ever to do that with CR tablets. (I am assuming CR means controlled release) Has a neuro prescribed this or the GP? Don't want to be rude about the medical profession but some GP's know very little about PD. I do think you should try and get a second opinion fron somewhere, the helpline is a good idea.

#7
your rite when normal docs find out i have pd they dont rearly well wont mess with your meds so wastin your time with them lol

#8
Mosie

>>But I notice you list half Sinemet CR.
>>Does that mean that you are breaking a tablet in half?
>>I thought you were not meant ever to do that with CR tablets.

"Half Sinemet CR" is the name of the medicine. He takes a whole tablet. You're right CR medication should never be broken up.

#9
Hello Concerned relative,

Constipation is a problem for people with pd and if he is constipated then the pd medication doesn't get through his system very well. Some people use movical which you dissolve and it is also very important for him to drink plenty which will help with the bowel movement as well as his mind, many people get more confused because they haven't drunk enough and some end up in hospital when they don't need to.
I hope that helps
best wishes vivian

#10
Not drinking enough is certainly another factor - he's never drunk that much and it exacerbates his constipation. Even though he knows the link between the two(when he's sensible), when he's confused he drinks even less and usually refuses to drink more than 1/2 a cup at a time. It's a vicious circle. Why do old folks stop drinking?? Maybe they worry about reaching the loo in time and so cut back to reduce the visits, particularly if mobility is an issue.

#11
Yes is does seem that they drink less and less which is a huge problem for older people and even I have to remember to drink more and I am only 66yrs and should know better. You could try ice cream if he likes it I remember a nurse telling me not to cut down on my husbands ice cream he would eat it in the middle of the night sometimes, perhaps fruit drinks might go down better, best of luck
best wishes vivian